Case Study A Fatality Due to Local Anesthesia
A college athlete is scheduled to undergo open repair of two fractured fingers. She is otherwise healthy, takes no medications, and has no family history of difficulties with anesthesia. The anesthetic management is to be brachial plexus anesthesia with bupivacaine. During injection of the anesthetic, the patient abruptly becomes uncommunicative and loses consciousness. The electrocardiograph deteriorates rapidly, and no blood pressure is obtainable. The trachea is intubated, cardiopul-monary resuscitation is started and advanced life support follows. Despite aggressive treatment, the resuscitation is unsuccessful. What is a possible reason for this outcome in light of the type of anesthesia being used ?
Answer: Bupivacaine use for local anesthesia of this type is very safe and commonly done. However, SOMETIMES inadvertent vascular injection results in a large amount of anesthetic in the systemic circulation. Because the heart is beating, the excitable tissue in the heart is being depolarized repetitively. Local anesthetics bind to rapidly depolarizing tissues more than tissues at rest (frequency-dependent block). Also, bupivacaine has a long duration of action because of its long residence time at receptors (sodium channel). Thus, this combination of factors contributed to the catastrophic outcome of this case. Had the same case involved lidocaine, the resuscitation would have likely been successful.
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.